should i change meds?
Dec 21, 2004
I have been positive for almost 12 years now, since I was 19 yo. I was was seeing doctors in Alabama and getting blood work done but they kept telling me that they didn't think I needed to start meds yet..... I was hospitalized in July of 2003 with PCP, so I was accepted for Medicaid in Sept of that year. At that time I was living in rural Alabama and the health system there was awful in my opinion, but others there did not seem to have a problem with their treatments or doctors. The doctors there were more concerned with treating the PCP than they were with getting me started on HIV meds, which made sense too me at the time. Well I was having problems getting in to see doctors getting them to start me on my meds, which they put me on Viracept and Sustiva I believe, which was causing all sorts of side effects. I was just lots of problems with the system in general. So, in June of 2004, I left my home town and moved two hours away too Florida, because I had not only heard that there healthcare system was better, but I was actually told by my case worker that it would be in my best interest too move to another state with better healthcare. I am now in the system here in Florida, and besides a couple bumps in the road I am very happy with my healthcare. I see the same doctor every time which is a huge plus, and she has put me on 1 Truvada, 2 Reyataz 150mgs and 1 Norvir 100 mgs a day, also I am taking Mepron 750mg/5ml suspension, Lorazepam 4mgs for RLS, inject 1ml of B-12 once a month and 1 ml of testosterone once every two weeks. My first labs in June were: t-cells 60, viral load 312329, platelets 123, CMV 13.0 those were the main numbers. My next lab mainly to check testosterone level on 8/25/04 it came back 211, and platelets were 79. Next lab 9/29/04 t-cells 104, platelets 57, viral load 2248. My next lab was just too test platelets and it came back at 43. Last week I had my labs done and I called too ask what my levels were, so I dont have all the numbers but she told me that my viral load was around 1500, and my t-cells were at 120 and my testosterone was 411. Now, I am experiencing some side-effects from the meds, but I like to think positively almost a mind over matter type of thing. If I dont concentrate on them they arent that bad. But I think that I am starting to get the 1st signs of peripheral neuropathy, which as I understand is not only caused by the drugs but by the disease itself. The RLS I think is hereditary because my mother has the same problem. My therapy, in my opinion, is GREAT. I dont really want to switch drugs, because not only do they seem to be working, it is an easy regimen, and I dont have that many side-effects. Basically I am wanting a second or third or fourth opinion. Do you think my therapy is working well? Why are my t-cells not rising as fast as my viral load is lowering. Is there another drug that I could change too, to improve my t-cell levels. If so, which one in your opinion? And last but certainly not least I am very good with adherence. BUT like I stated above I moved two hours away from family and friends and on three or four occasions I have missed a dose or two when I go to visit. The few times it has happened it has been because I stayed longer than I thought and was stupid and did not bring enough (the Norvir has to be refrigerated). But exactly how is that affecting me. It will not happen again because I plan on taking extra and leaving some at the parental units house. But is that maybe one of the reasons my t-cells arent rising that fast? And how many times do you have to miss doses before you become resistant? If I leave the Norvir out for a day is it still good? Oh and 3 more thing the Nurse said that 411 for testosterone was normal but I have read that many men have levels well over 411 whats that all about? I hurt myself and the doctors at the hospital prescribed darvocet which has a hellva lot of acetaminophen in it. When should I take those so that they dont effect my HIV meds? What pain killers can the doctor prescribe without acetaminophen, because as I understand it I shouldnt have any at all. Lastly the peripheral neuropathy, I have seen what this does to others, and it scares the hell out of me. I dont want to end up addicted to pain killers and looking like that, not too mention not being able to use my hands/feet. How can I get a jump start on this? I read that infrared helps is this true?? I know this is a huge post with lots of questions but any info to any of this would be greatly appreciated.
Response from Dr. Pierone
The regimen that you are on is very good and does forgive an occasional missed dose (how many we don't yet know). A common misperception is that Norvir must be refrigerated at all times. The bottle should be kept in the fridge, but the capsules are fine at room temp in a pill box (pill boxes improve adherence) for weeks.
The rate of CD4 cell increase varies from person to person, and it is way too early to draw any conclusions about your numbers. The testosterone therapy seems appropriate with the expected increase in response to replacement. Total levels do not fully reflect testosterone hormone status because of protein binding so a free testosterone level may be helpful if one still have problems with loss of libido or fatigue.
I would question your doctor about why your platelet count is so low. A drop from 123 to 49 should be followed up on and evaluated carefully. Good luck to you.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Will Bacterial Vaginosis Cause Blistering?
- What Kind Of Blood Test Do You Use For Herpes?
- What Can You Do To Make A Person More Comfortable Who Has Shingles?
- What Are The Chances Of Getting Herpes Or Warts From A Safe Exposure With A Prostitute?
- Is Ti Common To Get A Uti Before Herpes Outbreak?
- Is There A Natural Way To Cure Hpv Genital Wart?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.